Wyoming, 2020

Winter Storm in Wyoming, January 8 to 9, 2020

January 8 to 9, 2020 · NWS RIW · 2 events in 2 counties and zones

A persistent moist west to northwesterly flow brought heavy snow to portions of the western mountains. The heaviest fell at the Jackson Hole Ski Resort were 28 inches of new snow fell.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A persistent moist west to northwesterly flow brought heavy snow to portions of the western mountains. The heaviest fell at the Jackson Hole Ski Resort were 28 inches of new snow fell. Amounts dropped sharply at lower elevations and other SNOTEL sites. In the Salt and Wyoming Range, 21 inches was measured at Commissary Ridge. Like in the Tetons, other areas saw much less snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 8, 1:18 PM MST, 42 minutes earlier.

Area forecast discussion, Jan 8, 1:18 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
118 PM MST Wed Jan 8 2020

.SHORT TERM...This afternoon through Thursday night

Not much change in the forecast this morning. A cold front was
entering western WY around daybreak this morning, with a band of
snow moving ahead of it. Snow was already ending over far western
portions by 9am, as the front continues its eastward progression.
This band of snow is expected to move over southwestern and southern
portions later this morning into the afternoon, however, snowfall
amounts are expected to remain minimal. Gusty winds also continue
over the Wind Corridor, from Red Canyon to Casper. These winds are
expected to decrease this afternoon, once the cold front moves
through these areas. Winds will turn to the west-northwest, which is
a less-conducive direction for strong winds. Winds will continue to
be gusty in the wake of this front through Thursday morning, but not
nearly as strong.

A broad trough will be in place over the Cowboy State Thursday, with
orographic flow keeping snow going over far western portions (mainly
in the mountains). Light snow will continue Thursday afternoon into
Thursday night. Another cold front will move across the area
Thursday night. This could produce very light snow/flurries to areas
east of the Divide (mainly northern portions), as it moves through
the area. This front will end the snow over the west, as the upper
level flow turns northwesterly. Additional accumulations of 2 to 3
inches are expected in the western mountains Thursday night, with up
to 1 inch in the valleys. Thus, will likely not extend the advisory
to coincide with the cold front passage and the end of the snow.

.LONG TERM...Saturday through Wednesday

Aside from a few lingering snow showers in the morning, Friday looks
to be fairly uneventful. Induced ridging will move in behind the
exiting trough Friday afternoon but this ridge will not last long.
The approach of the next system will lead to some strong winds in
the Absaroka Mountains, which currently do not look like they
will mix down to the Cody Foothills but will need to be watched.

An upper low/trough on the far western Aleutian Islands of Alaska will
impact the Cowboy State Saturday. Widespread snow will be ongoing
over western Wyoming Saturday morning. The snow is expected to
shift southeast across the southern portions of the forecast area
from the combination of a cold front and the dynamics with the
left-front quad of an upper jet. Models show the overall intensity
of snow decreasing Saturday afternoon. Areas east of the Divide
look to mainly dry Saturday from downsloping, with chances of snow
generally confined to the Johnson County area. Also expect some
strong wind impacting the wind corridor from Rock Springs and
Casper.

Saturday night and Sunday, snow will continue out west from a combination
of an overall moist orographic flow, shortwaves in the flow and
the possibility of some jet streak dynamics. Areas east of the
Divide look to be mainly dry. By 00Z Monday models, now including
the GFS, show the initial shot of bitterly cold along the
Montana/Wyoming border.

Sunday night and Monday, a significant shortwave trough is expected to
pull east southeast across the Rockies with decent lift
associated with the left-exit region of a strong upper jet. This
will likely bring another round of significant snowfall over the
west. There could be some snow spilling east of the Divide on
Monday, but chances remain slim. The Arctic cold front should push
south, east of the Divide Monday into Monday night.

Another trough is progged to push across the Rockies Tuesday and
Wednesday with another round of potentially significant snow
across the west on Tuesday. This trough has the best chance of
snow occurring east of the Divide Tuesday night as there looks to
be isentropic lift over the Arctic air which will be in place by
the time the trough pulls across the area.

Bitter cold temperatures are still expected Tuesday night and
Wednesday. Models have warmed a little bit at 700mb from last
night but not by much, still hovering around -20 in the north.
Many areas will remain in the single digits for a high on
Wednesday.

&&

.AVIATION...For the 18Z TAFS through 18Z Thursday

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will occur at the terminal sites today and tonight.
A gusty wind at KCPR airport will continue until 00Z, then decrease.
A weather system will move through the area this afternoon and
evening. Isolated snow showers will be possible at the lower
elevations but are not expected to impact any terminals. Snow showers
are expected over most of the mountains with lower ceilings and some
mountain obscuration.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Expect snow in the mountains today and tonight with very low
ceilings and frequent mountain obscuration. KJAC will see snow most
of the period with MVFR to IFR conditions. KPNA and KBPI will see
some snow at times today. MVFR conditions will prevail through
tonight at KBPI and is likely at KPNA around 04Z Thursday. KRKS will
see VFR conditions through the period with a gusty wind from 21Z
until 04Z. Isolated snow showers will occur in southern WY this
afternoon and could get close to KRKS airport until 00Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Periods of snow will continue across much of western Wyoming today
through Thursday. Expect mainly dry conditions east of the
Divide. Windy conditions will continue this afternoon, from Red
Canyon through Casper, before finally subsiding this evening.
Relative humidity will remain above critical levels. Mixing and
smoke dispersal will range from poor east of the Divide to fair
across the western mountains.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MST Thursday for WYZ001-012-
013-023-024.

&&

SHORT TERM...LaVoie
LONG TERM...Hulme
AVIATION...Hulme
FIRE WEATHER...Hattings/LaVoie
Hazardous weather outlook, Jan 8, 3:52 AM MST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
352 AM MST Wed Jan 8 2020

WYZ001>020-022>030-091330-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
352 AM MST Wed Jan 8 2020

...Winter Weather Advisory for much of Western Wyoming through
Thursday Morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Significant snow fall likely over the far west. Please see Winter
Weather Advisory and forecasts for details.

Strong winds possible from the Red Desert through Casper today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...Snowfall continuing in the west. Please see Winter
Weather Advisory and forecasts for details.

Saturday through Tuesday...Significant snowfall probable over the
west. Very windy on Saturday between Rock Springs and Casper.

Bitterly cold temperatures Tuesday and beyond next week. The
coldest area will be over the east and north, where record low
temperatures and coldest highs are possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encourage to report snowfall amounts.

Team Riverton

In the hours before

Special weather statement, Jan 8, 10:11 AM MST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Riverton WY
1011 AM MST Wed Jan 8 2020

WYZ019-020-090000-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
1011 AM MST Wed Jan 8 2020

...Strong Gusty winds continue today...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Southwest winds 25 to 35 mph with gusts to 50 to 55 mph.
  Occasional gusts of 55 to 60 mph are possible in favored areas
  like Wyoming Boulevard south of Casper.

* WHERE...Along the Highway 287 corridor from Beaver Rim to
  Jeffrey City and along the Highway 220 corridor, from Alcova to
  Casper and Wyoming Boulevard south of Casper.

* WHEN...Through 6 pm today.

* ADDITIONAL DETAILS...Anyone traveling along Highway 20/26, 220,
  287 and Interstate 25 on Tuesday should anticipate sudden
  strong cross winds.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
January 8, 2:00 PM MST to January 9, 11:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell at the Jackson Hole Ski Resort where 28 inches of new snow fell. Other locations saw at the most 14 inches with most areas less than 12 inches.

Winter Storm, Salt River & Wyoming Ranges

When
January 8, 6:00 PM MST to January 9, 10:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
Trained Spotter
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

At Commissary Ridge, 21 inches of new snow fell. Much less snow fell at the other sites with most under 12 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868874, 868875.